Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 106, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 8, 2003, 10:03 PM EDT for Randolph County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 10:03 PM EDT (02:03 UTC)
- Expired
- Jun 8, 2003, 10:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2171 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 090203 SVRRAH NCC151-090245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1001 PM EDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1045 PM EDT * AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWEST RANDOLPH COUNTY NEAR ARCHDALE ...MOVING EAST AT 30 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDES... ASHEBORO AND RANDLEMAN. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. THE MAIN SEVERE WEATHER THREAT IS STRONG AND GUSTY WINDS. DAMAGE MAY OCCUR SUCH AS DOWNED TREES AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES. LAT...LON 3591 7983 3588 7960 3568 7987 3581 8003 $$ PWB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM EDT, 8 hours 3 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN JUN 8 2003 A MUCH DRIER WEATHER PATTERN IS SETTING UP ACROSS THE MID ATLANTIC AND WILL BRING SUMMER LIKE CONDITIONS FOR A GOOD PART OF THIS WEEK. DRY AIR ADVECITNG IN THE MID AND UPPER LEVELS WILL HELP TO BREAK UP THE CLOUDS ACROSS THE AREA WITH CONTINUED DECREASING CLOUDS TONIGHT. SCATTERED SHOWER ACTIVITY WILL DECREASE AFTER SUNSET ONCE HEATING IS LOST. A WEAK SFC FRONT WILL SLOWLY MOVE EAST ACROSS THE STATE TONIGHT AND REACH THE COAST MONDAY MORNING. HIGH PRES WILL BUILD IN FROM THE WEST AND SETTLE OVER THE STATE MONDAY NIGHT INTO TUESDAY. THIS COMBIGNED WITH DRY WLY FLOW ALOFT WILL ALLOW FOR SUNNY SKIES BOTH MONDAY AND TUESDAY WITH ABOVE NORMAL HIGHS IN THE MID TO UPPER 80S AND NO MENTION OF RAIN. LOWS WILL BE IN THE LOW TO MID 60S. THE SURFACE HIGH WILL MOVE OFFSHORE TUESDAY NIGHT AS A STRONG AREA OF LOW PRESSURE PASSES TO OUR WEST AND NORTH. A TRAILING COLD FRONT WILL STALL ALONG THE NC/VA BORDER WEDNESDAY AND WE SHOULD REAIN IN THE WARM SECTOR AS THE FRONT GOES STATIONARY. AN INCREASE IN MOISTURE...INSTABILITY AND AN APPROACHING UPPER DISTURBANCE SHOULD BE ENOUGH TO SPARK OFF SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WED SO WILL GO WITH CHANCE POPS WED AFTN. HIGHS WED REAMIN VERY WARM IN THE MID TO UPPER 80S. THURSDAY THROUGH SUNDAY... CONSISTENT MODEL RUNS LEND TO A CONTINUED FORECAST FOR MAINLY AFTERNOON AND EVENING CONVECTION THROUGH THE EXTENDED PERIOD. MODELS CONTINUE TO INDICATE THAT WE WILL REMAIN IN WARM SECTOR OF WARM FRONTAL BOUNDARY...STALLING JUST NORTH OF THE AREA. HIGHER POPS IN THE NORTHERN ZONES COULD BE JUSTIFIED WITH FRONTAL BOUNDARY LOCATION. BUT WILL JUST BLANKET 30 POPS OVER ENTIRE CWA. A CHANCE OF DIURNAL CONVECTION SHOULD EXIST EACH AFTERNOON/EVENING. A WARM MOIST SOUTHWEST FLOW FROM THE GULF OF MEXICO WILL KEEP TEMPERATURES NEAR TO A FEW DEGREES ABOVE NORMAL WITH CLOUDS AROUND EACH DAY. .RAH...NONE. ORROCK
Hazardous weather outlook, Jun 8, 5:42 AM EDT, 16 hours 21 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 542 AM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 8, 8:00 PM EDT, 2 hours 3 minutes before
NCZ021-022-038-039-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 800 PM EDT SUN JUN 8 2003 ...STRONG THUNDERSTORMS MOVING TOWARD THE PIEDMONT TRIAD FROM THE FOOTHILLS... STRONG TO SEVERE THUNDERSTORMS OVER WILKES AND SURRY COUNTIES FROM ELKIN AND DOBSON TO WILKESBORO AT 755 PM... ARE EXPECTED TO MOVE EAST AT 25 MPH AND INTO THE WINSTON-SALEM AND LEXINGTON AREAS BETWEEN 815 PM AND 845 PM. FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND SMALL HAIL WILL BE LIKELY WITH THESE STORMS. EVERYONE FROM WILKESBORO TO DOBSON EAST INTO THE WINSTON-SALEM AND LEXINGTON AREAS SHOULD SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. SEEK SHELTER QUICKLY AT THE FIRST SOUND OF THUNDER. DUE TO THE RELATIVE SLOW MOVEMENT OF THESE STORMS... SOME FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD BE VERY CAREFUL. BADGETT
Local storm report, Jun 8, 9:25 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
925 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM LEWISVILLE NC WIND DAMAGE
06/08/03 FORSYTH SEVERAL TREES DOWN IN AND
AROUND LEWISVILLE.
PWBLocal storm report, Jun 8, 9:28 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
928 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM 1 NE MIDWAY NC WIND DAMAGE
06/08/03 DAVIDSON SEVERAL TREES DOWNED NEAR
THE FORSYTH AND DAVIDSON
COUNTY LINE IN MIDWAY
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 48 min |
| Jun 8, 8:59 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 46 min |
| Jun 8, 9:23 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 37 min |
| Jun 8, 9:49 PM EDT | Flash Flood Warning | RAH | Davidson | 3 hr |
| Jun 8, 9:56 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.